doi: 10.3934/mcrf.2021022
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Optimal control of perfect plasticity part I: Stress tracking

TU Dortmund, Faculty of Mathematics, Vogelpothsweg 87, 44227 Dortmund, Germany

* Corresponding author: Christian Meyer

Received  August 2020 Revised  November 2021 Early access March 2021

Fund Project: This research was supported by the German Research Foundation (DFG) under grant number ME 3281/9-1 within the priority program Non-smooth and Complementarity-based Distributed Parameter Systems: Simulation and Hierarchical Optimization (SPP 1962)

The paper is concerned with an optimal control problem governed by the rate-independent system of quasi-static perfect elasto-plasticity. The objective is to optimize the stress field by controlling the displacement at prescribed parts of the boundary. The control thus enters the system in the Dirichlet boundary conditions. Therefore, the safe load condition is automatically fulfilled so that the system admits a solution, whose stress field is unique. This gives rise to a well defined control-to-state operator, which is continuous but not Gâteaux differentiable. The control-to-state map is therefore regularized, first by means of the Yosida regularization resp. viscous approximation and then by a second smoothing in order to obtain a smooth problem. The approximation of global minimizers of the original non-smooth optimal control problem is shown and optimality conditions for the regularized problem are established. A numerical example illustrates the feasibility of the smoothing approach.

Citation: Christian Meyer, Stephan Walther. Optimal control of perfect plasticity part I: Stress tracking. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2021022
References:
[1]

S. BartelsA. Mielke and T. Roubíček, Quasi-static small-strain plasticity in the limit of vanishing hardening and its numerical approximation, SIAM Journal on Numerical Analysis, 50 (2012), 951-976.  doi: 10.1137/100819205.  Google Scholar

[2]

H. Brézis, Opérateurs Maximaux Monotones, North-Holland, Amsterdam, 1973. Google Scholar

[3]

E. Casas and J.-P. Raymond, Error estimates for the numerical approximation of Dirichlet boundary control for semilinear elliptic equations, SIAM Journal on Control and Optimization, 45 (2006), 1586-1611.  doi: 10.1137/050626600.  Google Scholar

[4]

S. ChowdhuryT. Gudi and A. K. Nandakumaran, Error bounds for a Dirichlet boundary control problem based on energy spaces, Mathematics of Computation, 86 (2017), 1103-1126.  doi: 10.1090/mcom/3125.  Google Scholar

[5]

G. Dal MasoA. DeSimone and M. G. Mora, Quasistatic evolution problems for linearly elastic-perfectly plastic materials, Archive for Rational Mechanics and Analysis, 180 (2006), 237-291.  doi: 10.1007/s00205-005-0407-0.  Google Scholar

[6]

K. Gröger, A $W^{1, p}$-estimate for solutions to mixed boundary value problems for second order elliptic differential equations, Math. Ann., 283 (1989), 679-687.  doi: 10.1007/BF01442860.  Google Scholar

[7]

T. Gudi and R. Ch. Sau, Finite element analysis of the constrained Dirichlet boundary control problem governed by the diffusion problem, ESAIM: Control, Optimisation and Calculus of Variations, 26 (2020), Paper No. 78, 19 pp. doi: 10.1051/cocv/2019068.  Google Scholar

[8]

W. Han and B. D. Reddy, Plasticity: Mathematical Theory and Numerical Analysis, Second edition, Interdisciplinary Applied Mathematics, 9. Springer, New York, 2013. doi: 10.1007/978-1-4614-5940-8.  Google Scholar

[9]

R. Herzog and C. Meyer, Optimal control of static plasticity with linear kinematic hardening, ZAMM Z. Angew. Math. Mech., 91 (2011), 777-794.  doi: 10.1002/zamm.200900378.  Google Scholar

[10]

R. HerzogC. Meyer and G. Wachsmuth, B- and strong stationarity for optimal control of static plasticity with hardening, SIAM Journal on Optimization, 23 (2013), 321-352.  doi: 10.1137/110821147.  Google Scholar

[11]

R. HerzogC. Meyer and G. Wachsmuth, Integrability of displacement and stresses in linear and nonlinear elasticity with mixed boundary conditions, Journal of Mathematical Analysis and Applications, 382 (2011), 802-813.  doi: 10.1016/j.jmaa.2011.04.074.  Google Scholar

[12]

R. HerzogC. Meyer and G. Wachsmuth, C-stationarity for optimal control of static plasticity with linear kinematic hardening, SIAM Journal on Control and Optimization, 50 (2012), 3052-3082.  doi: 10.1137/100809325.  Google Scholar

[13]

C. Johnson, Existence theorems for plasticity problems, J. Math. Pures Appl., 55 (1976), 431-444.   Google Scholar

[14]

A. MauryG. Allaire and F. Jouve, Elasto-plastic shape optimization using the level set method, SIAM Journal on Control and Optimization, 56 (2018), 556-581.  doi: 10.1137/17M1128940.  Google Scholar

[15]

S. MayR. Rannacher and B. Vexler, Error analysis for a finite element approximation of elliptic Dirichlet boundary control problems, SIAM Journal on Control and Optimization, 51 (2013), 2585-2611.  doi: 10.1137/080735734.  Google Scholar

[16]

C. Meyer and S. Walther, Optimal control of perfect plasticity, part Ⅱ: Displacement tracking, preprint, 2020, arXiv: 2003.09619. Google Scholar

[17]

A. Mielke and T. Roubíček, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193. Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[18]

N. Ottosen and M. Ristinmaa, The Mechanics of Constitutive Modeling, Elsevier, Amsterdam, 2005. Google Scholar

[19]

J. C. Simo and T. J. R. Hughes, Computational Inelasticity, Interdisciplinary Applied Mathematics, 7. Springer-Verlag, New York, 1998.  Google Scholar

[20]

U. StefanelliD. Wachsmuth and G. Wachsmuth, Optimal control of a rate-independent evolution equation via viscous regularization, Discrete and Continuous Dynamical Systems. Series S, 10 (2017), 1467-1485.  doi: 10.3934/dcdss.2017076.  Google Scholar

[21]

P.-M. Suquet, Sur les équations de la plasticité: Existence et régularité des solutions, Journal de Mécanique, 20 (1981), 3–39.  Google Scholar

[22]

R. Temam, Mathematical Problems in Plasticity, Courier Dover Publications, 2018.  Google Scholar

[23]

G. Wachsmuth, Optimal Control of Quasistatic Plasticity, PhD thesis, TU Chemnitz, 2011. Google Scholar

[24]

G. Wachsmuth, Optimal control of quasi-static plasticity with linear kinematic hardening, Part Ⅰ: Existence and discretization in time, SIAM Journal on Control and Optimization, 50 (2012), 2836–2861 + loose erratum. doi: 10.1137/110839187.  Google Scholar

[25]

G. Wachsmuth, Optimal control of quasistatic plasticity with linear kinematic hardening Ⅱ: Regularization and differentiability, Z. Anal. Anwend., 34 (2015), 391-418.  doi: 10.4171/ZAA/1546.  Google Scholar

[26]

G. Wachsmuth, Optimal control of quasistatic plasticity with linear kinematic hardening Ⅲ: Optimality conditions, Z. Anal. Anwend., 35 (2016), 81-118.  doi: 10.4171/ZAA/1556.  Google Scholar

[27]

S. Walther, C. Meyer and H. Meinlschmidt, Optimal control of an abstract evolution variational inequality with application to homogenized plasticity, Journal of Nonsmooth Analysis and Optimization, 1. Google Scholar

show all references

References:
[1]

S. BartelsA. Mielke and T. Roubíček, Quasi-static small-strain plasticity in the limit of vanishing hardening and its numerical approximation, SIAM Journal on Numerical Analysis, 50 (2012), 951-976.  doi: 10.1137/100819205.  Google Scholar

[2]

H. Brézis, Opérateurs Maximaux Monotones, North-Holland, Amsterdam, 1973. Google Scholar

[3]

E. Casas and J.-P. Raymond, Error estimates for the numerical approximation of Dirichlet boundary control for semilinear elliptic equations, SIAM Journal on Control and Optimization, 45 (2006), 1586-1611.  doi: 10.1137/050626600.  Google Scholar

[4]

S. ChowdhuryT. Gudi and A. K. Nandakumaran, Error bounds for a Dirichlet boundary control problem based on energy spaces, Mathematics of Computation, 86 (2017), 1103-1126.  doi: 10.1090/mcom/3125.  Google Scholar

[5]

G. Dal MasoA. DeSimone and M. G. Mora, Quasistatic evolution problems for linearly elastic-perfectly plastic materials, Archive for Rational Mechanics and Analysis, 180 (2006), 237-291.  doi: 10.1007/s00205-005-0407-0.  Google Scholar

[6]

K. Gröger, A $W^{1, p}$-estimate for solutions to mixed boundary value problems for second order elliptic differential equations, Math. Ann., 283 (1989), 679-687.  doi: 10.1007/BF01442860.  Google Scholar

[7]

T. Gudi and R. Ch. Sau, Finite element analysis of the constrained Dirichlet boundary control problem governed by the diffusion problem, ESAIM: Control, Optimisation and Calculus of Variations, 26 (2020), Paper No. 78, 19 pp. doi: 10.1051/cocv/2019068.  Google Scholar

[8]

W. Han and B. D. Reddy, Plasticity: Mathematical Theory and Numerical Analysis, Second edition, Interdisciplinary Applied Mathematics, 9. Springer, New York, 2013. doi: 10.1007/978-1-4614-5940-8.  Google Scholar

[9]

R. Herzog and C. Meyer, Optimal control of static plasticity with linear kinematic hardening, ZAMM Z. Angew. Math. Mech., 91 (2011), 777-794.  doi: 10.1002/zamm.200900378.  Google Scholar

[10]

R. HerzogC. Meyer and G. Wachsmuth, B- and strong stationarity for optimal control of static plasticity with hardening, SIAM Journal on Optimization, 23 (2013), 321-352.  doi: 10.1137/110821147.  Google Scholar

[11]

R. HerzogC. Meyer and G. Wachsmuth, Integrability of displacement and stresses in linear and nonlinear elasticity with mixed boundary conditions, Journal of Mathematical Analysis and Applications, 382 (2011), 802-813.  doi: 10.1016/j.jmaa.2011.04.074.  Google Scholar

[12]

R. HerzogC. Meyer and G. Wachsmuth, C-stationarity for optimal control of static plasticity with linear kinematic hardening, SIAM Journal on Control and Optimization, 50 (2012), 3052-3082.  doi: 10.1137/100809325.  Google Scholar

[13]

C. Johnson, Existence theorems for plasticity problems, J. Math. Pures Appl., 55 (1976), 431-444.   Google Scholar

[14]

A. MauryG. Allaire and F. Jouve, Elasto-plastic shape optimization using the level set method, SIAM Journal on Control and Optimization, 56 (2018), 556-581.  doi: 10.1137/17M1128940.  Google Scholar

[15]

S. MayR. Rannacher and B. Vexler, Error analysis for a finite element approximation of elliptic Dirichlet boundary control problems, SIAM Journal on Control and Optimization, 51 (2013), 2585-2611.  doi: 10.1137/080735734.  Google Scholar

[16]

C. Meyer and S. Walther, Optimal control of perfect plasticity, part Ⅱ: Displacement tracking, preprint, 2020, arXiv: 2003.09619. Google Scholar

[17]

A. Mielke and T. Roubíček, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193. Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[18]

N. Ottosen and M. Ristinmaa, The Mechanics of Constitutive Modeling, Elsevier, Amsterdam, 2005. Google Scholar

[19]

J. C. Simo and T. J. R. Hughes, Computational Inelasticity, Interdisciplinary Applied Mathematics, 7. Springer-Verlag, New York, 1998.  Google Scholar

[20]

U. StefanelliD. Wachsmuth and G. Wachsmuth, Optimal control of a rate-independent evolution equation via viscous regularization, Discrete and Continuous Dynamical Systems. Series S, 10 (2017), 1467-1485.  doi: 10.3934/dcdss.2017076.  Google Scholar

[21]

P.-M. Suquet, Sur les équations de la plasticité: Existence et régularité des solutions, Journal de Mécanique, 20 (1981), 3–39.  Google Scholar

[22]

R. Temam, Mathematical Problems in Plasticity, Courier Dover Publications, 2018.  Google Scholar

[23]

G. Wachsmuth, Optimal Control of Quasistatic Plasticity, PhD thesis, TU Chemnitz, 2011. Google Scholar

[24]

G. Wachsmuth, Optimal control of quasi-static plasticity with linear kinematic hardening, Part Ⅰ: Existence and discretization in time, SIAM Journal on Control and Optimization, 50 (2012), 2836–2861 + loose erratum. doi: 10.1137/110839187.  Google Scholar

[25]

G. Wachsmuth, Optimal control of quasistatic plasticity with linear kinematic hardening Ⅱ: Regularization and differentiability, Z. Anal. Anwend., 34 (2015), 391-418.  doi: 10.4171/ZAA/1546.  Google Scholar

[26]

G. Wachsmuth, Optimal control of quasistatic plasticity with linear kinematic hardening Ⅲ: Optimality conditions, Z. Anal. Anwend., 35 (2016), 81-118.  doi: 10.4171/ZAA/1556.  Google Scholar

[27]

S. Walther, C. Meyer and H. Meinlschmidt, Optimal control of an abstract evolution variational inequality with application to homogenized plasticity, Journal of Nonsmooth Analysis and Optimization, 1. Google Scholar

Figure 1.  Legend; values in $ \big[{ \rm{GPa}}\big] $
Figure 2.  Evolution of $ |\sigma(x,t)|_F $
Figure 2">Figure 3.  Zoom to the left part of the beam from the left column of Figure 2
Table 1.  Comparison of the numerical results for different values of $ \lambda $
$ \lambda $ iteration $ \langle {g_h} , {-g_h} \rangle_{H^1_0( \mathcal{X}_c)} $ $ \frac{F_\delta(\ell_h - \tau \,g_h) - F_\delta(\ell_h)}{\tau} $ err $ \operatorname{dist}_ \mathcal{K} $
0.001 100 -4.7174e-07 -4.8520e-07 0.027751 0.00048
0.01 25 -2.0089e-07 -2.0869e-07 0.037369 0.00192
0.1 33 -2.4687e-07 -2.5552e-07 0.033854 0.01781
1 58 -2.1643e-07 -2.1790e-07 0.006773 0.13652
10 100 -2.0106e-06 -2.0122e-06 0.000833 0.62584
100 62 -2.4884e-07 -2.4876e-07 0.000338 5.31148
$ \lambda $ iteration $ \langle {g_h} , {-g_h} \rangle_{H^1_0( \mathcal{X}_c)} $ $ \frac{F_\delta(\ell_h - \tau \,g_h) - F_\delta(\ell_h)}{\tau} $ err $ \operatorname{dist}_ \mathcal{K} $
0.001 100 -4.7174e-07 -4.8520e-07 0.027751 0.00048
0.01 25 -2.0089e-07 -2.0869e-07 0.037369 0.00192
0.1 33 -2.4687e-07 -2.5552e-07 0.033854 0.01781
1 58 -2.1643e-07 -2.1790e-07 0.006773 0.13652
10 100 -2.0106e-06 -2.0122e-06 0.000833 0.62584
100 62 -2.4884e-07 -2.4876e-07 0.000338 5.31148
Table 2.  Comparison of the numerical results for different numbers of time steps
$ n_t $ iteration $ \langle {g_h} , {-g_h} \rangle_{H^1_0( \mathcal{X}_c)} $ $ \frac{F_\delta(\ell_h - \tau \,g_h) - F_\delta(\ell_h)}{\tau} $ err $ \operatorname{dist}_ \mathcal{K} $
8 51 -2.3590e-07 -2.8903e-07 0.183828 0.0478
32 45 -2.4318e-07 -2.5225e-07 0.035941 0.1066
128 58 -2.1643e-07 -2.1790e-07 0.006773 0.1365
512 48 -2.2542e-07 -2.2541e-07 0.000045 0.1318
2048 41 -2.3150e-07 -2.3165e-07 0.000662 0.1339
$ n_t $ iteration $ \langle {g_h} , {-g_h} \rangle_{H^1_0( \mathcal{X}_c)} $ $ \frac{F_\delta(\ell_h - \tau \,g_h) - F_\delta(\ell_h)}{\tau} $ err $ \operatorname{dist}_ \mathcal{K} $
8 51 -2.3590e-07 -2.8903e-07 0.183828 0.0478
32 45 -2.4318e-07 -2.5225e-07 0.035941 0.1066
128 58 -2.1643e-07 -2.1790e-07 0.006773 0.1365
512 48 -2.2542e-07 -2.2541e-07 0.000045 0.1318
2048 41 -2.3150e-07 -2.3165e-07 0.000662 0.1339
[1]

Ulisse Stefanelli, Daniel Wachsmuth, Gerd Wachsmuth. Optimal control of a rate-independent evolution equation via viscous regularization. Discrete & Continuous Dynamical Systems - S, 2017, 10 (6) : 1467-1485. doi: 10.3934/dcdss.2017076

[2]

Ciro D'Apice, Olha P. Kupenko, Rosanna Manzo. On boundary optimal control problem for an arterial system: First-order optimality conditions. Networks & Heterogeneous Media, 2018, 13 (4) : 585-607. doi: 10.3934/nhm.2018027

[3]

Sofia O. Lopes, Fernando A. C. C. Fontes, Maria do Rosário de Pinho. On constraint qualifications for nondegenerate necessary conditions of optimality applied to optimal control problems. Discrete & Continuous Dynamical Systems, 2011, 29 (2) : 559-575. doi: 10.3934/dcds.2011.29.559

[4]

Martin Brokate, Pavel Krejčí. Optimal control of ODE systems involving a rate independent variational inequality. Discrete & Continuous Dynamical Systems - B, 2013, 18 (2) : 331-348. doi: 10.3934/dcdsb.2013.18.331

[5]

Shahlar F. Maharramov. Necessary optimality conditions for switching control problems. Journal of Industrial & Management Optimization, 2010, 6 (1) : 47-55. doi: 10.3934/jimo.2010.6.47

[6]

Jianxiong Ye, An Li. Necessary optimality conditions for nonautonomous optimal control problems and its applications to bilevel optimal control. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1399-1419. doi: 10.3934/jimo.2018101

[7]

Stepan Sorokin, Maxim Staritsyn. Feedback necessary optimality conditions for a class of terminally constrained state-linear variational problems inspired by impulsive control. Numerical Algebra, Control & Optimization, 2017, 7 (2) : 201-210. doi: 10.3934/naco.2017014

[8]

M. Soledad Aronna. Second order necessary and sufficient optimality conditions for singular solutions of partially-affine control problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (6) : 1233-1258. doi: 10.3934/dcdss.2018070

[9]

T. J. Sullivan, M. Koslowski, F. Theil, Michael Ortiz. Thermalization of rate-independent processes by entropic regularization. Discrete & Continuous Dynamical Systems - S, 2013, 6 (1) : 215-233. doi: 10.3934/dcdss.2013.6.215

[10]

Hongwei Lou. Second-order necessary/sufficient conditions for optimal control problems in the absence of linear structure. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1445-1464. doi: 10.3934/dcdsb.2010.14.1445

[11]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2021, 11 (4) : 739-769. doi: 10.3934/mcrf.2020045

[12]

Vincenzo Basco, Piermarco Cannarsa, Hélène Frankowska. Necessary conditions for infinite horizon optimal control problems with state constraints. Mathematical Control & Related Fields, 2018, 8 (3&4) : 535-555. doi: 10.3934/mcrf.2018022

[13]

Lucas Bonifacius, Ira Neitzel. Second order optimality conditions for optimal control of quasilinear parabolic equations. Mathematical Control & Related Fields, 2018, 8 (1) : 1-34. doi: 10.3934/mcrf.2018001

[14]

Monika Dryl, Delfim F. M. Torres. Necessary optimality conditions for infinite horizon variational problems on time scales. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 145-160. doi: 10.3934/naco.2013.3.145

[15]

Lihua Li, Yan Gao, Hongjie Wang. Second order sufficient optimality conditions for hybrid control problems with state jump. Journal of Industrial & Management Optimization, 2015, 11 (1) : 329-343. doi: 10.3934/jimo.2015.11.329

[16]

Bin Wang, Arieh Iserles. Dirichlet series for dynamical systems of first-order ordinary differential equations. Discrete & Continuous Dynamical Systems - B, 2014, 19 (1) : 281-298. doi: 10.3934/dcdsb.2014.19.281

[17]

Yusuke Murase, Atsushi Kadoya, Nobuyuki Kenmochi. Optimal control problems for quasi-variational inequalities and its numerical approximation. Conference Publications, 2011, 2011 (Special) : 1101-1110. doi: 10.3934/proc.2011.2011.1101

[18]

Francis Clarke. A general theorem on necessary conditions in optimal control. Discrete & Continuous Dynamical Systems, 2011, 29 (2) : 485-503. doi: 10.3934/dcds.2011.29.485

[19]

Y. Gong, X. Xiang. A class of optimal control problems of systems governed by the first order linear dynamic equations on time scales. Journal of Industrial & Management Optimization, 2009, 5 (1) : 1-10. doi: 10.3934/jimo.2009.5.1

[20]

Adolfo Damiano Cafaro, Simone Fiori. Optimization of a control law to synchronize first-order dynamical systems on Riemannian manifolds by a transverse component. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021213

2020 Impact Factor: 1.284

Article outline

Figures and Tables

[Back to Top]